Meet the Other Phone. Child-safe in minutes.

Meet the Other Phone.
Child-safe in minutes.

Buy now

Please or to access all these features

Chat

Join the discussion and chat with other Mumsnetters about everyday life, relationships and parenting.

What medication do you take for a common cold?

88 replies

RichterScale7 · 19/09/2024 00:24

I usually just suffer through it with lots of water / hot drinks and ibuprofen. Paracetamol does nothing for me. On holiday in the US now with a head full of cold, DH the same also with chesty cough. In the supermarket there is so much choice - mucus dissolve by, cough suppressant, decongestion medicines etc. This made me wonder if we are missing a trick by not taking advantage of all these symptoms relievers? The cold is going to take however long it needs to go, so why suffer more than perhaps we could? Are we just behind times in not taking any other medicines?

Curious to hear others experience with any additional medication - does it help?

OP posts:
Thread gallery
6
YaCannyKickYaGrannyInTheShin · 20/09/2024 17:16

Nothing really

Unless my nose is blocked, then I'll use a nasal spray.

sorrynotathome · 20/09/2024 17:18

Night nurse so that I can actually sleep. Maybe Lemsip if I have time. Paracetamol during the day.

muddyford · 20/09/2024 17:19

Paracetamol cold cures and Night Nurse.

Interested in this thread?

Then you might like threads about this subject:

Ineffable23 · 20/09/2024 17:22

HoppingPavlova · 19/09/2024 03:13

Generally nothing, but if it’s at the point it was impairing me from doing my job properly I take proper pseudoephedrine (obtain from pharmacy by having them record your identity where I am). It really perks you up😁, and gets you through an 8hour period for work with symptom relief and a clear mind.

Exited to add, I only do it for work purposes. Once it wears off and I’m not working, I’m then happy to suffer with the cold symptoms and just moan inwardly.

Edited

You can get either pseudoephedrine or phenylephrine here and the phenylephrine is not as effective as the pseudoephedrine as far as I can tell. So seconding the recommendation for pseudoephedrine.

AgMaggy · 20/09/2024 17:27

Beechams powders I find best.

Arlanymor · 20/09/2024 17:31

ThePrologue · 19/09/2024 04:00

If you 'treat' a cold, it lasts about a week. If you don't, it lasts about 7 days
Nothing to be done apart from what you have. According to NHS website:
You could also try:

  • paracetamol or ibuprofen to treat any pain
  • hot lemon and honey (not suitable for babies under 1 year old)
  • a herbal medicine called pelargonium (suitable for people aged 12 or over)
But there's limited evidence to show these work. Hot lemon with honey has a similar effect to cough medicines.

Aren't a week and seven days the same thing? Sorry am confused!

Arlanymor · 20/09/2024 17:32

I don't generally, but will make a hot toddy based on my Grancha's recipe (hot water, honey, lemon, ginger and a healthy tot of whisky) to help me sleep and therefore recover.

But if I have no option and have to put the brakes on my symptoms for a work event or similar, then this stuff really works (although probably also prolongs the illness overall): https://lloydspharmacy.com/products/contac-non-drowsy-dual-relief-tablets-x-18

Contac Non Drowsy Dual Relief Tablets x 18

Contac non drowsy dual relief 18 tablets

Order Contac Non Drowsy Dual Relief Tablets x 18 from LloydsPharmacy with free delivery or Click & Collect, safe and conveniently online.

https://lloydspharmacy.com/products/contac-non-drowsy-dual-relief-tablets-x-18

ncforcatquestion · 20/09/2024 17:33

I always use sudafed and cocodamol

ThePrologue · 20/09/2024 17:35

Arlanymor · 20/09/2024 17:31

Aren't a week and seven days the same thing? Sorry am confused!

Yes!! That's the point! It doesn't make any difference if you 'treat' or not!

Arlanymor · 20/09/2024 17:38

ThePrologue · 20/09/2024 17:35

Yes!! That's the point! It doesn't make any difference if you 'treat' or not!

Just checking..!

DillDanding · 20/09/2024 17:41

Unless it came with a headache, I’d take nothing. If I have a headache, I’d take ibuprofen or paracetamol if I could find any in the cupboard.

luckylavender · 20/09/2024 17:41

BlackShuck3 · 19/09/2024 00:34

Neti pot is my suggestion.

Not very good for you.

Moonshine5 · 20/09/2024 17:41

Zinc - double dose
Vitamin C - double dose
If I have a chesty cough, an inch of milk with a 1/4 spoon of tumeric. 10 secs in the microwave. But you can have it room temp. Nothing cold.
Paracetamol at night

caringcarer · 20/09/2024 17:43

Lemsip and Strepsils.

crostini · 20/09/2024 17:47

Cocodomol or night nurse
Vaporub or similar so I can breathe
Golden latte to boost health and for comfort.

TwoLeftSocksWithHoles · 20/09/2024 17:47

I would choose a Rioja.

I feel one needs something reasonably robust at such a time.

ncforcatquestion · 20/09/2024 17:51

TwoLeftSocksWithHoles · 20/09/2024 17:47

I would choose a Rioja.

I feel one needs something reasonably robust at such a time.

I was drinking miniature flavoured gins straight the first time I had covid, was so bad I was a little delirious with it. It helped

SecondFavouriteDinosaur · 20/09/2024 17:56

Bunnyhair · 20/09/2024 16:22

You don’t take the meds to ‘cure’ the cold, though -
you take the meds to make the cold more bearable while it lasts. When my nose is so blocked I can’t breathe through it, I’m not able to sleep at night. If I take a decongestant, I’m able to breathe and therefore sleep. If that makes me some sort of stooge to big pharma, so be it.

Edited

Exactly this. I still have to work and care for a disabled child when I have a cold. I don’t have the option to rest, as he still needs caring for, including throughout the night. So I take whatever I can to make me feel better!

BlackShuck3 · 20/09/2024 18:12

luckylavender · 20/09/2024 17:41

Not very good for you.

because ?

YellowComb · 20/09/2024 18:19

luckylavender · 20/09/2024 17:41

Not very good for you.

Why is Neti potting not good for you?

YellowComb · 20/09/2024 18:20

@luckylavender that question was for you re Neti pot (above)

Beezknees · 20/09/2024 18:21

None. I don't like taking medication unless I really have to. I can manage fine without with a cold.

Hedjwitch · 20/09/2024 18:23

Hot toddy..natural ingredients like lemon,honey,garlic,cinammon,turmeric
This is the time of year now to be harvesting elderberries and blackberries to make syrups and tinctures.
Steam inhalation with essential oils such as eucalyptus,or use herbs such as rosemary or basil to help clear the head.Yarrow as a tea will induce sweating.

And....regular paracetamol also helps!

Summertimer · 20/09/2024 18:24

Lempsip, paracetamol, Anadin, nasal spray, Vic, eucalyptus cough sweets, honey and lemon - any of these might feature, but probs not ibruprophen as that’s more for pain.

I find single Anadin is brilliant for a bout of allergic reaction hayfever

Abouttimeforanamechange · 20/09/2024 18:24

Decongestant and cough mixture at night so I can sleep.

Paracetamol if I have a headache.

Maybe suck a Strepsil if I've got any, if I've got a sore throat.

Drink lots of hot tea.

It's really about treating the symptoms, rather than expecting to cure it.